Alert archive / New York / Wind Advisories in 2020
Wind Advisory 9, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Oct 14, 2020, 5:36 AM EDT for Clinton County, Franklin County, St. Lawrence County, New York; Grand Isle County, Vermont. It took effect at Oct 15, 2020, 5:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2020, 5:36 AM EDT (09:36 UTC)
- In effect from
- Oct 15, 2020, 5:00 AM EDT
- Expired
- Oct 15, 2020, 4:10 PM EDT
- In force
- 11 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 76 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976 WWUS71 KBTV 140936 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 536 AM EDT Wed Oct 14 2020 NYZ026>028-030-031-087-VTZ001-142100- /O.NEW.KBTV.WI.Y.0009.201015T0900Z-201016T0000Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southern Franklin-Western Clinton-Southwestern St. Lawrence- Grand Isle- Including the cities of Massena, Malone, Plattsburgh, Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, Gouverneur, Alburgh, and South Hero 536 AM EDT Wed Oct 14 2020 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Vermont, Grand Isle County. In New York, Northern St. Lawrence, Northern Franklin, Eastern Clinton, Southern Franklin, Western Clinton and Southwestern St. Lawrence Counties. * WHEN...From 5 AM to 8 PM EDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will occur across the northwest facing slopes of the Adirondack Mountains between 6 AM and 10 AM Thursday, with a second maximum of strong winds occurring over the Saint Lawrence Valley between 3 PM and 7 PM on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
158 WWUS71 KBTV 141830 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 230 PM EDT Wed Oct 14 2020 NYZ026>028-030-031-087-VTZ001-150900- /O.CON.KBTV.WI.Y.0009.201015T0900Z-201016T0000Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southern Franklin-Western Clinton-Southwestern St. Lawrence- Grand Isle- Including the cities of Massena, Malone, Plattsburgh, Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, Gouverneur, Alburgh, and South Hero 230 PM EDT Wed Oct 14 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM EDT THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Vermont, Grand Isle County. In New York, Southwestern St. Lawrence, Northern St. Lawrence, Clinton, and Franklin counties. * WHEN...From 5 AM to 8 PM EDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will occur across the north facing slopes of the Adirondack Mountains between 6 AM and 10 AM Thursday, with a second maximum of strong winds occurring over the Saint Lawrence Valley between 3 PM and 7 PM on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
049 WWUS71 KBTV 150718 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 318 AM EDT Thu Oct 15 2020 NYZ026>028-030-031-087-VTZ001-152100- /O.CON.KBTV.WI.Y.0009.201015T0900Z-201016T0000Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southern Franklin-Western Clinton-Southwestern St. Lawrence- Grand Isle- Including the cities of Massena, Malone, Plattsburgh, Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, Gouverneur, Alburgh, and South Hero 318 AM EDT Thu Oct 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Vermont, Grand Isle County. In New York, Southwestern St. Lawrence, Northern St. Lawrence, Clinton, and Franklin counties. * WHEN...From 5 AM to 8 PM EDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will occur across the north facing slopes of the Adirondack Mountains between 8 AM and 12 PM this morning, with a second maximum of strong winds occurring over the Saint Lawrence Valley between 2 PM and 5 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
460 WWUS71 KBTV 151426 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 1026 AM EDT Thu Oct 15 2020 NYZ026-028-031-087-151530- /O.CAN.KBTV.WI.Y.0009.000000T0000Z-201016T0000Z/ Northern St. Lawrence-Eastern Clinton-Western Clinton- Southwestern St. Lawrence- Including the cities of Massena, Plattsburgh, Dannemora, Ogdensburg, Potsdam, and Gouverneur 1026 AM EDT Thu Oct 15 2020 ...WIND ADVISORY IS CANCELLED... South to southwest winds have remained below Advisory criteria with sustained winds of 15-20 mph and gusts up to 30 mph. Such winds are expected to continue through the afternoon before decreasing this evening. $$ NYZ027-030-VTZ001-160000- /O.CON.KBTV.WI.Y.0009.000000T0000Z-201016T0000Z/ Northern Franklin-Southern Franklin-Grand Isle- Including the cities of Malone, Saranac Lake, Tupper Lake, Alburgh, and South Hero 1026 AM EDT Thu Oct 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Vermont, Grand Isle County. In New York, Franklin County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
337 WWUS71 KBTV 152010 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 410 PM EDT Thu Oct 15 2020 NYZ027-030-VTZ001-152115- /O.CAN.KBTV.WI.Y.0009.000000T0000Z-201016T0000Z/ Northern Franklin-Southern Franklin-Grand Isle- Including the cities of Malone, Saranac Lake, Tupper Lake, Alburgh, and South Hero 410 PM EDT Thu Oct 15 2020 ...WIND ADVISORY IS CANCELLED... Gusty winds have decreased below Wind Advisory criteria. Winds, currently gusting up to 25 to 30 mph, will continue to decrease throughout the evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Oct 14, 4:02 AM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 14, 4:02 AM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Burlington VT 402 AM EDT Wed Oct 14 2020 .SYNOPSIS... Low clouds and patchy fog should burn off this morning with increasing amounts of sunshine this afternoon, as temperatures warm to near seasonable levels. Warmer and windy conditions develop on Thursday, before our next widespread rainfall occurs on Friday into Saturday. As temperature profiles cool some wet snow is possible across the summits on Saturday morning. Some rises on streams and rivers are expected this weekend, as rainfall totals range from one half to two and half inches across our region. && .NEAR TERM /THROUGH THURSDAY/... As of 346 AM EDT Wednesday...Fcst challenge this morning will be dissipation of low clouds/fog, followed by wind potential on Thursday. Water vapor shows large scale subsidence aloft acrs our fa, while plenty of llvl moisture is trapped below inversion as northwest flow prevails. Latest nighttime microphysics shows summits starting to breakout above the low clouds, indicating drying aloft is working toward the sfc. In addition, west to northwest winds have helped to advect slightly drier bl air into our cwa this morning, which should promote low cloud/fog dissipation by 14z. Progged 925mb temps range btwn 8-10c this aftn, supporting highs upper 50s to mid 60s. Tonight, temps will drop quickly early with mainly clear skies and light winds, however gradient sharpens aft 04z and south winds develop. These increasing winds and some mid lvl moisture advection will result in temps slowly rising aft midnight acrs northern NY into parts of VT. Coolest valleys will be NEK where lows approach freezing, while CPV/SLV hold in the mid/upper 40s. Thursday...Sfc gradient increases as 992mb low pres tracks toward Hudson Bay and strong 925mb to 850mb waa develops associated with potent llvl jet. Latest guidance indicates 850mb sw jet of 50 to 60 knots angling acrs northern NY into VT, while 925mb winds of 40 to 50 knots are progged btwn 12-18z Thurs. Soundings show depth of mix layer increasing as sfc heating and llvl lapse rates steepen, supporting localized gusts 35 to 40 knots possible. These favorable regions of gustier winds include northwest facing slopes of the northern dacks, parts of the central/northern CPV, and over the slv associated with enhanced channeled sw to ne flow up the valley. Elsewhere, breezy winds of 10 to 20 gusts up to 30 knots possible. Progged 925mb temps surge btwn 14-16c, supporting highs well into the upper 60s to mid 70s most locations. A few upper 70s possible, if more sun occurs. Ribbon of 850 to 500mb enhanced moisture enters northern NY by 18z and spreads into VT by 21z, with some light rain showers developing toward 00z acrs the SLV/Dacks. Have continued to mention chc pops to cover this potential. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... As of 346 AM EDT Wednesday...A cold front will enter the St. Lawrence Valley Thursday night and will bring some rain showers to northern New York during the overnight hours. The low pressure system this front is attached to will be tracking across northern Quebec and will be weakening as it continues to shift to the north and east. This should really limit the dynamics across the region and is expected to limit rainfall initially as all guidance shows the front stalling and shearing apart. Friday for the most part is expected to be dry as the lack of any appreciable forcing should only support some scattered shower activity. By late Friday afternoon, steady rain is expected to move into southern Vermont and begin to spread north as a decent rain event begins to unfold. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 346 AM EDT Wednesday...The upper level trough across the Ohio River Valley Friday night and as it does so, it'll take on a negative tilt. The once washed up cold front will begin to slide eastward with all guidance showing strong frontogenetic forcing along the leading edge of the front. This area of surface convergence has shifted eastward compared to models 24 hours ago which is do to a developing surface low off the New England coastline overnight Friday. This small feature will have a big impact on our rainfall totals across the region as it'll significantly impact the moisture advection across the northeastern US. Ultimately, this will lead to a tight gradient in rainfall amounts with the highest amounts occurring across eastern Vermont and the lowest amounts across the St. Lawrence Valley. We are still looking at very favorable jet dynamics, moisture convergence and surface convergence which is expected to bring a period of moderate to heavy rainfall between 8 PM Friday night through 11 AM Saturday. During this time, rainfall amounts between a half of an inch across the St. Lawrence County to nearly an inch and a half of rain across western Vermont is expected. Eastern Vermont will likely be the winner of the rainfall lottery thanks to the forecasted track of the surface low and could see 2-2.5 inches of rain. Looking at some of the Meteorological Model Ensemble River Forecasts (MMEFS) run by the Northeast River Forecast Center, we will likely see some decent rises on Vermont rivers given the rainfall. In addition, there is a small chance (less than 20%) at this time that a few rivers may rise above minor flood stage. This is something we will continue to keep an eye on in coming days but widespread flooding is not anticipated at this time. It's still looking like we could see snow on the back end of the system at higher elevations. The NAM, GFS, ECMWF, CMC and UKMET all show a stripe of snow across the northern Adirondacks and the Green Mountains with a snow level somewhere between 3500 and 4000 ft. We ran some preliminary grids and it looks like the northern Adirondacks could see 2-5 inches at the higher peaks with 1-2 inches across the higher peaks of the Green Mountains. Given the ground temperature is well above freezing as we've seen only a handful of freezes this fall, accumulating snowfall is not expected near sea- level although some rain/snow mix may fall as low as 2500 ft. Given the progressive nature of the upper level low, rainfall will come to a quick end Saturday afternoon and will be replace by a 1030 mb high pressure Saturday night. After a dry day on Sunday, we will return to a wet and unsettled period of weather through the first half of next week. Another frontal system looks poised to enter the region during the first half of next week but there are huge discrepancies across the global guidance as the flow remains quite amplified. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... Through 06Z Thursday...Another very challenging aviation fcst with conditions crntly ranging from vfr to vlifr at mss/pbg. Expecting the highest potential of ifr/lifr conditions to prevail at MPV/SLK/MSS and RUT with intervals of ifr possible at BTV/PBG. As northwest winds develop, slightly drier air develops and thinking this should improve conditions at PBG by 08z and by 09z at BTV. However, upslope flow and moisture trapped below subsidence inversion will promote areas of low clouds/br at slk/mpv and rut thru 12z. Conditions improve after 12z with trends toward vfr likely, as mixing develops and low clouds dissipate. Localized wind gusts up to 20 knots possible btwn 15z-20z today at most sites, before light and trrn driven winds develop after sunset this evening. Outlook... Thursday: VFR. Windy with gusts to 30 kt. Chance SHRA. Thursday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Friday: Mainly VFR, with areas MVFR possible. Chance SHRA. Friday Night: MVFR/IFR conditions possible. Definite RA, Likely SHRA. Saturday: Mainly VFR, with local IFR possible. Chance SHRA. Saturday Night: VFR. Slight chance SHRA. Sunday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Taber SHORT TERM...Clay LONG TERM...Clay AVIATION...Taber
Hazardous weather outlook, Oct 14, 3:16 AM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 316 AM EDT Wed Oct 14 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-150730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 316 AM EDT Wed Oct 14 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in New York, 2020Wind Advisories in Vermont, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.